High Wind, Upper Snake River Plain
- When
- September 16, 2:40 PM MST to 5:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
Sustained winds of 48 mph occurred over the INEEL site west of Idaho Falls.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Sustained winds of 48 mph occurred over the INEEL site west of Idaho Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 16, 2:30 PM MST, 10 minutes earlier.
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 330 PM MDT TUE SEP 16 2003 HIGH WINDS HAVE MATERIALIZED AN A HANDFUL OF MESONET SITES ACROSS THE ARCO DESERT...WITH SUSTAINED SPEEDS OF 40-45 MPH AND A PEAK WIND OF 58 MPH AT ONE STATION. WINDS HAVE SHOWN A GRADUAL INCREASE AND SHOULD PEAK BETWEEN NOW AND 6 PM WITH THE FRONTAL PASSAGE. THINK WINDS WILL INCREASE FURTHER ACROSS THE LOWER SNAKE PLAIN/MAGIC VALLEY AS THE DIRECTION TAKES ON A MORE FAVORABLE W-NW COMPONENT. THUS WILL LET THE HIGH WIND WARNING RIDE UNTIL 6 PM. NARROW BANDS OF ISOLATED SHOWERS/TSTMS LOCATED AHEAD OF THE FRONT ACROSS THE UPPER SNAKE HIGHLANDS. COLD UNSTABLE AIRMASS WILL MOVE INTO THE AREA OVERNIGHT ASSOCIATED WITH UPPER TROUGH. STANLEY BASIN AND EASTERN HIGHLANDS WILL HAVE THE HIGHEST POPS DUE TO FAVORABLE UPSLOPE CONDITIONS. LOCAL LIGHT SNOW ACCUMULATIONS ARE POSSIBLE IN THOSE AREAS. SNOW LEVELS DROP DRAMATICALLY OVERNIGHT...DOWN TO ABOUT 5000 FEET WED AM. AMS REMAINS UNSTABLE ON WED WITH DRIER AND MORE STABLE AIR MOVING INTO THE WESTERN CWA DURING THE AFTERNOON. CLEAR SKIES AND LIGHT WINDS THU AM ALONG WITH SFC HIGH MOVING INTO WESTERN WY COULD LEAD TO A HARD FREEZE ACROSS THE SNAKE PLAIN. HIGH PRESSURE RIDGE BEGINS TO BUILD INTO THE REGION ON THU FOR WARMER TEMPS. THIS WILL BE SHORT LIVED WITH ANOTHER COLD FRONT DUE TO ARRIVE LATE FRIDAY WITH A REINFORCING SHOT OF COOLER AIR. AT THIS TIME...FRONT APPEARS TO BE DRY SO WILL HOLD OFF MENTIONING PRECIP. THEN ERN ID REMAINS IN A DRY NW FLOW WITH THICKNESSES GRADUALLY INCREASING FROM THE WEST LEADING TO WARMER TEMPERATURES NEXT WEEK. WAW KSFX...OPERATIONAL...VCP 11. .PIH....HIGH WIND WARNING FOR SNAKE PLAINS THIS AFTERNOON. SEE WARNING STATEMENT FOR ADDITIONAL INFORMATION. RED FLAG WARNING FOR CENTRAL AND SOUTHEAST IDAHO. SEE BOIRFWPIH FOR DETAILS.
IDZ017>023-031-032-160000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 430 AM MDT TUE SEP 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... A HIGH WIND WARNING HAS BEEN ISSUED FOR THE SNAKE PLAIN FROM NOON UNTIL 6PM AS A STRONG PACIFIC COLD FRONT SWEEPS ACROSS SOUTHERN IDAHO THIS AFTERNOON. SUSTAINED WIND SPEEDS OF 35 TO 40 MPH WITH GUSTS OF 55 TO 60 MPH ARE EXPECTED WITH THE FRONT. AREAS OF BLOWING DIRT WITH VISIBILITY REDUCED TO 3 MILES AT TIMES IS ALSO POSSIBLE ESPECIALLY NEAR RECENTLY CULTIVATED FARM LAND. THE STRONG WINDS WILL ALSO CREATE A SIGNIFICANT FIRE HAZARD. A RED FLAG WARNING IS IN EFFECT FOR ALL EASTERN IDAHO FIRE WEATHER ZONES EXCEPT FOR 405 AND 406 (LEMHI COUNTY). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337643.